Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 58, NWS Denver/Boulder, CO

August 22, 2002Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 22, 2002, 8:05 PM MDT for Logan County, Colorado. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2002, 8:05 PM MDT (02:05 UTC)
Expired
Aug 22, 2002, 9:00 PM MDT
In force
55 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Logan County, CO

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 8:23 PM MDTHail 0.75Sterling, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2002-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2002-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2237 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

455 
WUUS55 KBOU 230205
SVRDEN
COC075-230300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
804 PM MDT THU AUG 22 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOGAN COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF STERLING

* UNTIL 900 PM MDT

* AT 804 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF PAWNEE PASS...OR ABOUT 14
  MILES NORTHWEST OF STERLING...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
STERLING...ATWOOD...CROOK...FLEMING...ILIFF...LOGAN CORNERS...
MERINO...NORTH STERLING RESERVOIR...PADRONI...PAWNEE PASS...PEETZ...
PROCTOR...ST PETERSBURG...TWIN BUTTES AND WESTPLAINS.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4075 10355 4045 10340 4047 10269 4100 10269
          4098 10352

GARD...WFO BOULDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:07 PM MDT, 4 hours 58 minutes earlier.

Area forecast discussion, Aug 22, 3:07 PM MDT, 4 hours 58 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
307 PM MDT THU AUG 22 2002

SHORT TERM DISCUSSION:  CURRENTLY...RADAR AND SATELLITE PICTURES ARE
INDICATING ISOLATED CONVECTIVE COVERAGE AT BEST.  DEW POINTS ARE IN
40S OVER MOST OF THE PLAINS...WITH A FEW 50S IN THE NORTHEAST
CORNER.  CURRENT ACARS SOUNDS SHOW THE ATMOSPHERE TO BE PRETTY
UNSTABLE.  SOME LOWER 50S DEW POINTS WITH THE CURRENT TEMPERATURES
GIVE 2000 PLUS JOULES OF CAPE.  LOOKING AT ALL THE AREA RADARS AND
SATELLITE PICTURES...CANT FIND ANY APPRECIABLE BOUNDARIES OR
CONVERGENCE AREAS.  POPS IN THE 10% TO 20% RANGE SHOULD SUFFICE.
SKIES SHOULD PARTIALLY CLEAR OVERNIGHT WITH TEMPERATURES A TAD
WARMER THEN THIS MORNINGS READINGS.

FRIDAY THROUGH SUNDAY DISCUSSION:   BY FRIDAY...GRIDS SHOW THE UPPER
RIDGE CENTER MIGRATING TO THE SOUTH AND SOUTHWEST OF COLORADO.  SOME
DECENT SYNOPTIC SCALE ENERGY FROM THE STATIONARY CLOSED LOW OVER
WESTERN OREGON PUSHES ACROSS THE FORECAST AREA STARTING FRIDAY
AFTERNOON INTO SATURDAY MORNING.  IN CORRELATION...GRIDS SHOW A LOW
LEVEL CYCLONE DEVELOPING OVER SOUTHEASTERN COLORADO FRIDAY NIGHT
INTO SATURDAY MORNING...WITH SOME UPSLOPE FLOW ACROSS THE PLAINS OF
THE FORECAST AREA ON SATURDAY.  BY 18Z ON SATURDAY FAIRLY STRONG
SUBSIDENCE IN PLACE WITH THE UPPER LEVEL FLOW BECOMING
WEST-NORTHWESTERLY AND A 80-90 KNOT JET MAX MOVING ACROSS THE
NORTHERN BORDER OF COLORADO SATURDAY NIGHT INTO SUNDAY MORNING.
THETA-E/CAPE/DEW POINT GRIDS SHOW THE BEST LOW LEVEL MOISTURE FOR
CONVECTION OVER THE FAR EAST BOTH FRIDAY AND SATURDAY.  BOTH DAYS
HAVE PRETTY DECENT POTENTIAL INSTABILITY ON THE CROSS SECTIONS...BUT
FRIDAYS LAPSE RATES ARE STEEPER.  LOOKING AT SUNDAY...AND LOW LEVEL
FLOW IS PROGGED TO BE SOUTHEASTERLY AND CROSS SECTION SHOW PRETTY
STEEP LAPSE RATES.  FOR POPS...WILL MAKE MINIMAL CHANGES TO CURRENT
PACKAGE AND WILL PUT SOME ISOLATED POPS IN FOR SUNDAY.  FOR
TEMPERATURES...GRIDS SHOW A 1-2.5 C WARM-UP FOR HIGHS ON FRIDAY...
WITH A 1-4 C COOLER DOWN FOR SATURDAYS HIGHS...THEN A REBOUND AGAIN
ON SUNDAY OF 1-3 C.

FOR THE EXTENDED PERIOD...MONDAY THROUGH THURSDAY...MODELS SHOW THE
UPPER RIDGE CENTER TO REMAIN FIRMLY ENTRENCHED SOUTH OF COLORADO IN
NEW MEXICO...WITH THE UPPER RIDGE TO REMAIN OVER THE FORECAST AREA.
THE UPPER FLOW REMAINS SOUTHWESTERLY THROUGH THE PERIOD.  THAT
CLOSED LOW OVER THE NORTHWESTERN UNITED STATES ARE STILL LOCATED
NORTHWEST OF COLORADO THROUGH MOST OF THE EXTENDED PERIOD...BUT IT
WEAKENS.  THE MODELS ALSO SHOW SOME SYNOPTIC SCALE ENERGY FROM TIME
TO TIME MOVING INTO THE FORECAST AREA FROM IT.  GRIDS SHOW A LOW
LEVEL SURGE AND UPSLOPE FLOW LATE ON TUESDAY INTO WEDNESDAY.  THE
GRIDS SHOW IT PRETTY DRY...BUT WILL LEAVE IT TO THE NEXT CREW TO
TAKE THE POPS OUT IF NEED BE.   RJK

.DEN...NONE.

In the hours before

Local storm report, Aug 22, 6:08 PM MDT, 1 hour 57 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
608 PM MDT THU AUG 22 2002

...PRELIMINARY STORM REPORT FOR AUGUST 22 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0608 PM    3 W GENOA                 CO   0.88 HAIL
08/22/02   LINCOLN

RAY

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.